Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 1, 2002, 9:17 AM EDT for Marquette County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 9:17 AM EDT (13:17 UTC)
- Expired
- Aug 1, 2002, 10:15 AM EDT
- In force
- 58 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Marquette County, MI
The radar
The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 9:50 AM EDT | Hail 0.75 | Republic, MI | Three quarter inch hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 5:45 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2319 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
433 WUUS53 KMQT 011317 CCA SVRMQT MIC103-011415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED TO REMOVE ALGER COUNTY NATIONAL WEATHER SERVICE MARQUETTE MI 914 AM EDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN * UNTIL 1015 AM EDT * AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WITCH LAKE...OR ABOUT 22 MILES NORTHEAST OF CRYSTAL FALLS. THE STORM WAS MOVING EAST AT 50 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIG BASS LAKE...NATIONAL MINE AT 935 AM EDT PALMER AT 940 AM EDT GWINN...SANDS AT 950 AM EDT SILVER LAKE...LITTLE LAKE AT 955 AM EDT CARLSHEND...SKANDIA AT 1000 AM EDT SUNDELL AT 1010 AM EDT DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN MRD/JV WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:24 AM EDT, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 1, 3:24 AM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 324 AM EDT THU AUG 1 2002 MAIN FORECAST CONCERN IS SEVERE CONVECTION TODAY. VERY IMPRESSIVE LINE OF TSTMS HAVE DEVELOPED IN NE MN OVER PAST COUPLE HOURS IN RESPONSE TO LLJ CONVERGENCE ALONG H85 WARM FRONT. AT 06Z...THIS FRONT ARCHED FROM THE MN ARROWHEAD TO ACROSS THE NRN KEWEENAW PENINSULA...AND WAS MOVING NWD AS SEEN FROM ECHOES ON KDLH RADAR. GOES SOUNDINGS SHOW INCREASING LEVELS OF CAPE IN THE WESTERN U P...BUT A VERY CAPPED AMS AS WELL (H7 TEMPS ON ORDER OF 12C). THIS CONVECTION TO OUR WEST HAS SURGED AHEAD OF THE MAIN COLD FRONT (ERN ND)...ALONG WHICH CONVECTION IS FIRING AS POTENT UPR JET DRIVES EWD THRU NRN PLAINS. THUS...TODAYS CONVECTION PROBLEM LOOKS TO BE TWO-FOLD...WITH INITIAL DOSE OF A 35-40KT LLJ THIS MORNING... FOLLOWED BY FROPA THIS AFTERNOON. BOTH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE...BUT WINDS WILL BE PRIMARY THREAT WITH INITIAL CONVECTION AS WET-BULB ZERO HGTS REMAIN ABOVE 12KFT THIS MORNING. KDLH RADAR SHOWING TENDENCY OF LINE TO BOW ALREADY (07Z). MESOETA APPEARS TO HAVE DECENT HANDLE OF THINGS EARLY ON...HOWEVER IT IS A COUPLE HOURS FAST (MOVING PCPN INTO WRN U P BY 8Z). IT EVEN SHOWS COLD POOL MESO-HIGH IN TSTMS WAKE...WHICH MAY HELP TO DECREASE STRENGTH OF COLD FRONT. BUT...WITH MOIST AND UNSTABLE NATURE OF AMS IN PLACE...BELIEVE THIS AFFECT WILL BE MINIMAL. CURRENT DEW POINTS ACROSS THE CWA ARE IN MID 60S TO AROUND 70F. ALL INGREDIENTS LOOK TO BE IN PLACE FOR SVR EVENT...AS CAPES EXCEEDING 2K J/KG COMBINE WITH 0-3KM SHEAR IN EXCESS OF 50KTS...AND 0-3KM HELICITY NR OR SLIGHTLY ABOVE 200. SUPERCELLS WILL BE POSSIBLE. W/ PATS EXCEEDING 1.5 INCHES...AND AS LLJ BECOMES MORE PARALLEL TO WARM FRONT...FLASH FLOODING MAY ALSO BE A CONCERN. A RECENT REPORT FROM KDLH CWA INDICATED 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. AVN/ETA INDICATE H5 WINDS TO NR 80KT INTO WRN UP EARLY THIS AFTERNOON AS TROF DRIVES THRU...AND FRONT WILL BE CHARACTERIZED BY STRONG THERMAL AND MOISTURE GRADIENTS (DEW POINTS NR 40F IN NE ND W/ TEMPS NR 50F). ALSO...FRONTAL WINDS WILL BE IMPRESSIVE IN ITSELF AS MOMENTUM SHOULD BRING DOWN GUSTS EXCEEDING 30KTS FOR A BRIEF TIME BEHIND THE FROPA (THOUGH GREATEST ISALLOBARIC COMPONENT IS TO SOUTH). LOOKS LIKE ONE MORE DAY OF ACTION BEFORE THINGS FINALLY QUIET DOWN TONIGHT INTO THE WEEKEND. ALSO...TEMPS WILL BE NEAR OR ABOVE NORMAL FOR ONE MORE DAY DUE TO SLOWER TIMING OF FRONT. LOWER TO MID 80S SHOULD BE ACHIEVED IN EAST HALF...AFTER MORNING LOWS NEAR 70F. TEMPS IN WEST WILL STRUGGLE TO RISE AT ALL THIS AFTERNOON. HIGH BUILDS IN FOR DRYING AND A COOLER NIGHT ACROSS THE REGION TONIGHT...THOUGH SFC PRES AND THICKNESS GRADIENTS LOOK TO SUPPORT SOME NW WIND CONTINUING OVERNIGHT. HAVE CONTINUED W/ SLGTLY ABOVE GUIDANCE LEVELS FOR LOW TEMPS. HIGHS FRI LOOK TO BE IN LOWER/MID 70S MUCH OF U P PER MESOETA SOUNDINGS AND MIXING TO NR 5KFT (H85 TEMPS OF 8-10C). AMS WILL BE QUITE STABLE...W/ DEW POINTS NR 50F AND A STRONG INVERSION BASED AT 800MB. WEAK WAA COMMENCES SAT...BUT WILL STILL BE STABLE W/ K-INDICES LESS THAN 20 AND ANTICYCLONIC FLOW W/ SFC HIGH CENTERED OVER THE CENTRAL GREAT LAKES. WILL KEEP SAT DRY...BUT SOUTHERLY LLJ EXPECTED TO PICK UP IN DAKOTAS AND MN PER BOTH AVN AND ETA. EXTENDED LOOKS GOOD W/ WARMING AND INCREASING CHANCES OF TSTMS BY SUN. NO CHANGES. .MQT...NONE. JKL
In the hours before
Special weather statement, Aug 1, 5:53 AM EDT, 3 hours 24 minutes before
MIZ003>006-010>014-011400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 553 AM EDT THU AUG 1 2002 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 1000 AM EDT (900 AM CDT). THIS WATCH INCLUDES THE FOLLOWING COUNTIES... SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE... DICKINSON...IRON...HOUGHTON... THIS INCLUDES THE FOLLOWING LOCATIONS... ALBERTA...AMASA...AU TRAIN...CHAMPION...CHANNING...CHATHAM... COVINGTON...CRYSTAL FALLS...DEERTON...FELCH...FOSTER CITY... GLADSTONE...GWINN...HARVEY...IRON RIVER...ISHPEMING...LANSE...LA BRANCHE...MARQUETTE...MICHIGAMME...MUNISING...NEGAUNEE...NISULA... RAPID RIVER...ROCK...SHINGLETON...SIDNAW...STAMBAUGH...STEUBEN... THREE LAKES...TRENARY...TROWBRIDGE PARK...WATSON AND WITCH LAKE THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. JLA WWW.CRH.NOAA.GOV/MQT/
Local storm report, Aug 1, 7:16 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
716 AM EDT THU AUG 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 AM DONKEN MI 70 MPH TSTM WIND GUST
08/01/02 HOUGHTON TREES DOWN ACROSS HIGHWAY
26. POWER OUT.
0620 AM WATERSMEET MI 70 MPH TSTM WIND GUST
08/01/02 GOGEBIC TREES DOWN ACROSS POWER
LINES. POWER OUT.
0655 AM 7 W MARQUETTE MI 62 MPH TSTM WIND GUST
08/01/02 MARQUETTE
0603 AM HOUGHTON MI 75 MPH TSTM WIND GUST
08/01/02 HOUGHTON NUMEROUS TREES AND POWER
LINES DOWN. ROOF PEELED OFF
A WAREHOUSE. A SEMI-TRAILER
OVERTURNED. A CAMPER
TRAILER TIPPED OVER.
0618 AM COVINGTON MI 1.00 INCH HAIL
08/01/02 BARAGA
0706 AM HARVEY MI .75 INCH HAIL
08/01/02 MARQUETTELocal storm report, Aug 1, 9:10 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
910 AM EDT THU AUG 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 AM EWEN MI 65 MPH TSTM WIND GUST
08/01/02 ONTONAGON ROOF BLOWN OFF A HOUSE.
0600 AM VICINITY BRUCE CROSSING MI 60 MPH TSTM WIND GUST
08/01/02 ONTONAGON NUMEROUS TREES AND POWER
LINES DOWN.
0810 AM GRAND MARAIS MI 60 MPH TSTM WIND GUST
08/01/02 ALGER TREES AND POWER LINES
DOWN.
0600 AM 3 E WAKEFIELD MI 60 MPH TSTM WIND GUST
08/01/02 GOGEBIC NUMEROUS 6 INCH DIAMETER
HARDWOOD TREES DOWN.
0627 AM 4 E WATERSMEET MI 65 MPH TSTM WIND GUST
08/01/02 GOGEBIC TWO FOOT DIAMETER JACK
PINE DOWN ACROSS POWER
LINES.
0715 AM HARVEY MI 60 MPH TSTM WIND GUST
08/01/02 MARQUETTE ONE FOOT DIAMETER TREE
DOWN ACROSS POWER LINES.
0735 AM GRANITE BLUFF MI .75 INCH HAIL
08/01/02 DICKINSON
0600 AM DOLLAR BAY MI 55 MPH TSTM WIND GUST
08/01/02 HOUGHTON 5 TO 6 INCH TREES DOWN.
0745 AM 2 N GRAND MARAIS MI 60 MPH TSTM WIND GUST
08/01/02 ALGER REPORT FROM A SHIP ON LAKE
SUPERIOR.
0836 AM ESCANABA MI 1.75 INCH HAIL
08/01/02 DELTA
0900 AM ESCANABA MI FLASH FLOODS
08/01/02 DELTA 12 INCHES OF WATER ON THE
INTERSECTION OF US-2...
M-35 AND US-41.The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:10 AM EDT | Special Marine Warning | MQT | 50 min | |
| Aug 1, 5:02 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 73 min |
| Aug 1, 5:05 AM EDT | Special Marine Warning | MQT | 70 min | |
| Aug 1, 5:21 AM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 69 min |
| Aug 1, 5:29 AM EDT | Severe Thunderstorm Warning | MQT | Houghton | 46 min |
| Aug 1, 6:08 AM EDT | Severe Thunderstorm Warning | MQT | Baraga | 67 min |
| Aug 1, 6:11 AM EDT | Special Marine Warning | MQT | 94 min | |
| Aug 1, 6:11 AM EDT | Special Marine Warning | MQT | 94 min | |
| Aug 1, 6:11 AM EDT | Special Marine Warning | MQT | 94 min | |
| Aug 1, 6:15 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Houghton | 45 min |
| Aug 1, 6:15 AM EDT | Severe Thunderstorm Warning | MQT | Iron | 60 min |
| Aug 1, 6:25 AM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette | 80 min |
| Aug 1, 6:35 AM EDT | Special Marine Warning | MQT | 55 min | |
| Aug 1, 6:45 AM EDT | Special Marine Warning | MQT | 105 min | |
| Aug 1, 7:05 AM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta | 70 min |
| Aug 1, 7:15 AM EDT | Severe Thunderstorm Warning | MQT | Iron | 45 min |
| Aug 1, 7:22 AM EDT | Special Marine Warning | MQT | 83 min | |
| Aug 1, 7:41 AM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 79 min |
| Aug 1, 7:44 AM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette, Menominee | 61 min |
| Aug 1, 7:45 AM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette, Menominee | 60 min |
| Aug 1, 7:48 AM EDT | Severe Thunderstorm Warning | MQT | Luce | 72 min |
| Aug 1, 8:01 AM EDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 8:01 AM EDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 8:01 AM EDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 8:16 AM EDT | Severe Thunderstorm Warning | MQT | Delta | 59 min |
| Aug 1, 8:26 AM EDT | Special Marine Warning | MQT | 19 min | |
| Aug 1, 9:00 AM EDT | Flash Flood Warning | MQT | Delta | 2 hr |
| Aug 1, 9:14 AM EDT | Severe Thunderstorm Warning | MQT | Alger, Marquette | 61 min |
| Aug 1, 9:33 AM EDT | Special Marine Warning | MQT | 72 min | |
| Aug 1, 9:33 AM EDT | Special Marine Warning | MQT | 72 min | |
| Aug 1, 9:33 AM EDT | Special Marine Warning | MQT | 72 min | |
| Aug 1, 11:47 AM EDT | Special Marine Warning | MQT | 88 min | |
| Aug 1, 11:47 AM EDT | Special Marine Warning | MQT | 88 min | |
| Aug 1, 11:47 AM EDT | Special Marine Warning | MQT | 88 min | |
| Aug 1, 12:03 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 42 min |
| Aug 1, 12:09 PM EDT | Severe Thunderstorm Warning | MQT | Iron | 51 min |
| Aug 1, 12:26 PM EDT | Severe Thunderstorm Warning | MQT | Baraga | 64 min |
| Aug 1, 12:37 PM EDT | Tornado Warning | MQT | Baraga, Iron | 53 min |
| Aug 1, 12:41 PM EDT | Tornado Warning | MQT | Gogebic | 49 min |
| Aug 1, 12:59 PM EDT | Tornado Warning | MQT | Marquette | 61 min |
| Aug 1, 1:28 PM EDT | Tornado Warning | MQT | Iron | 32 min |
| Aug 1, 1:47 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Iron | 58 min |
| Aug 1, 1:58 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 47 min |
| Aug 1, 2:25 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Aug 1, 2:25 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Aug 1, 2:25 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Aug 1, 3:11 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta, Marquette | 64 min |
| Aug 1, 3:32 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Schoolcraft | 58 min |
| Aug 1, 3:52 PM EDT | Special Marine Warning | MQT | 83 min | |
| Aug 1, 3:52 PM EDT | Special Marine Warning | MQT | 83 min | |
| Aug 1, 4:01 PM EDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 4:01 PM EDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 4:01 PM EDT | Special Marine Warning | MQT | 89 min | |
| Aug 1, 4:05 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 55 min |
| Aug 1, 4:27 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.